Rhode Island, 2018

Winter Storm in Rhode Island, February 17 to 18, 2018

February 17 to 18, 2018 · NWS BOX · 1 event in 1 county or zone

Low pressure from the Lower Mississippi Valley moved northeast and passed offshore of Nantucket, bringing snow to much of Southern New England from the evening of the 17th through the morning of the 18th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Low pressure from the Lower Mississippi Valley moved northeast and passed offshore of Nantucket, bringing snow to much of Southern New England from the evening of the 17th through the morning of the 18th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Feb 17, 7:08 PM EST, 22 minutes earlier.

Area forecast discussion, Feb 17, 7:08 PM EST, 22 minutes before
Area Forecast Discussion
National Weather Service Taunton MA
708 PM EST Sat Feb 17 2018

.SYNOPSIS...

Fast moving low pressure will bring a plowable snow to southern
New England tonight, with the heaviest amounts near and south
of the Massachusetts turnpike. The snow will be over by daybreak
Sunday with rapidly improving conditions and temperatures rising
well above freezing. Warm frontal showers lift N across the
region for Monday followed by a warm-up for the mid week
period, potential record breaking warmth. Return to more
seasonable conditions by late week.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...

*/ Highlights...

 - Periods of moderate to heavy snow
 - Overspreading the region this evening, through 9 pm at latest
 - Snowfall rates 1-2 inches per hour possible
 - Concluding towards sunrise Sunday
 - Winter Storm Warnings and Advisories posted

*/ Discussion...

Evaluating mesoscale. Moderate to heavy snow moving into the NYC
tri-state region. Associated frontogenesis at H6-7 N of pronounced
low-level moist / Q-vector convergence and attendant low-level jet
parent with the S-stream vortmax. Satellite showing beautifully the
resultant baroclinic leaf pattern out ahead of the N-stream vortmax
digging across the lower Great Lakes region. Consequential surface
low / cyclogenesis emerging off the Mid-Atlantic coastline.

Remaining a tricky forecast where just a slight adjustment of 1-2
inches can make all the difference with respect to headlines. Shy
away from model QPF fields, it's a question of where the better
forcing lies within the dendritic snow growth region that is able
to produce efficient and effective snowfall, with any eye on low-
level and 2m thermal profiles. A front-end thump towards 6z per
the S-stream low, but then a secondary impact around 9z parent to
the N-stream low and thermal packing, winds increasing from the
NW as the systems phase offshore and begin to deepen. Potential
for a more widespread warning level snowfall if upstream reports
continue with snowfall rates of 1-inch per hour in as little as
30 minutes.

The immediate S/SE coast in jeopardy dependent on 2m temperature
profiles. Accumulation at 32? 33? 34? Snowfall rate dependent as
H85-3 differential coupling associated with the high reflectivity
around the Delmarva Peninsula pushes N/E, beneath the favorable
right-rear quadrant of the upper level jet. Even it's warmer over
the S-coast, if there's a burst of snow, it'll surely accumulate
no matter if temperatures are a degree or two above freezing. A
point to consider with forecast snowfall amounts.

So with that, think the S/SE coast could see a coating before
changing over to or mixing with rain, but just go 5 to 10 miles
into the interior and it's a whole different story with warning
level snows and the potential for around 6 inches with locally
higher amounts, visibility down to a quarter of a mile at times.
Echoing the previous forecaster, only 3 to 4 hours of a 1-2 inch
event nets warning criteria. An expectation to see roughly around
2 hours of moderate, potentially heavy snow, everything else being
light. A more widespread 6+ inch forecast is certainly possible
over much of S New England.

Holding with the present forecast and evaluating the latest near-
term trends, keeping that heaviest swath from CT across Southeast
MA. However, there is concern with the 9z follow-up in addition
to the 6z front-end thump that it is entirely possible that E
areas of MA could reach warning-level criteria including the
Boston-metro. Origination of snow more within the mid-levels at
around 9z, if the NAM/RAP BUFKIT profiles are correct, saturated
environment with greatest omega around H6, could see a quick,
efficient fluffy snowfall for an hour or two on top of the expected
wetter consistency snow towards 6z. All before drier air works in.

Impacts and threats ... The greater likelihood for the heavier, wet
snow along and S of the I-84 to I-90 corridor from Hartford to Boston,
and with areas forecast to receive 6+ inches the potential impact
of isolated power outages. Travel reduced given the overnight period
so anticipating lesser headaches on the roads compared to a weekday
commute timeframe.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...

The storm tonight will quickly depart within the progressive mid
level flow. High pressure will build into the Mid Atlantic
states, bringing drier and warmer conditions to southern New
England during this period. Expecting a decent amount of snow
melt Sunday afternoon. Good radiational cooling conditions
Sunday night could lead to the formation of black ice on
untreated surfaces.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...

*/ Highlights...

 - Showers on Monday
 - Above average temperatures Tuesday and Wednesday
 - Following some rain, return to seasonable conditions late week

*/ Overview...

Split flow parked out across the N-Central Pacific. S-stream
dipping towards Hawaii into the ITCZ where anomalous westerlies
prevail with a lingering phase 7 MJO. N-stream ridging into
Alaska. The two under- going confluence into Western N America.
N-stream energy sheared S capturing S-stream mild, moist
westerlies before ejecting NE. A sub- tropical ridge builds off
the SE CONUS as does the integrated water vapor transport into
SE Canada, an anti-cyclonic Rossby wave break emerges into the N
Caribbean. On the warm side of the thermal wind profile,
looking at a surge of warmer than average conditions, shots of
wet weather suppressed by mid-level subsidence, blustery SW
winds throughout. Will hit on the targets of opportunity below.

*/ Discussion...

Monday...

Warm frontal light to moderate rain late and overnight.
Isentropic ascent, convergent forcing. Precipitable waters
+1-inch, expect higher outcomes N/W along SW-facing high terrain
slopes, away from the building H5 sub-tropical ridge. Cold air
eroding with breezy SW winds, gusts up to 30 mph initially
before warmer air aloft inverts mixing to off. Both clouds and
dewpoints increasing, potential fog issues given colder waters,
ground. Non-diurnal temperature trend towards Tuesday morning
as H925 temperatures warm above +10C.

Tuesday into Wednesday...

Potential record-breaking warmth, especially Wednesday. Please
see the CLIMATE section below for record highs established on
February 21st and for all of February since records began. H925
temperatures warming to +12-16C, H85 temperature anomalies +20C.
Going with the cold front holding off till Wednesday night. A
question of clouds hampering sunshine. Dry above H9, fair amount
of low-level moisture to mix out below that given higher
dewpoints. Breezy SW winds aiding in mechanical mixing along
with anticipated daytime heating, expect cloud breaks over the
interior while socked-in along the S/SE coast, especially
evening and overnight periods. It's amazing you only have to
look back 1-year to get an idea on potential outcomes. Not the
same synoptic pattern but can gain insight as to possible
impacts. Stay conservative, hold highs in the 60s. SW gusts 30
to 35 mph possible.

Wednesday night into Thursday Night...

Showers at first along a sweeping cold front, suppressed in with
its intensity by the sub-tropical ridge. Expect light outcomes.
Then a cool down to more seasonable temperatures beneath high
pressure. It could be into Friday morning we'll see our coldest
temperatures more so if radiational cooling materializes.

Friday onward...

If the sub-tropical H5 ridge weakens, thermal wind profiles
shifting S/E, will be watching waves of energy out of the
confluent base of a H5 trof over the W CONUS. On what side of
the envelope and specific timing of individual waves, all
pertinent on potential outcomes that at this time are uncertain.
Preference to the EC ensemble mean.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...

Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Sunday Night/...High confidence.

Conditions deteriorating with onset -SN/SN, possible +SN for BDL
to BOS and interior terminals S/E away from the coast. Towards
6z lingering to around 9z at the latest for E terminals. Lowering
LIFR-VLIFR with 1/4SM SN VV002 for some this evening and towards
midnight. IFR-LIFR for S-coastal terminals with mix with, possible
changeover to rain.

Airport weather warnings will be needed for 1-2 inch per hour
snowfall rates which we continue to monitor. Snow accumulations
on area runways expected N of the S-coast.

S-winds towards 9z with gusts to about 20 kts, turning W/NW and
becoming blustery with gusts towards 30 kts into Sunday.

Sunday...
VFR. NW wind gusts up to 30 knots.

Sunday Night...
VFR.

KBOS Terminal...
Will see -SN settle in towards 1z, picking up towards 6z. LIFR-
VLIFR forecast with snow accumulations along runways around 4-
inches. Airport weather warnings may be needed for snowfall
rates of 1-2 inches per hour.

KBDL Terminal...
Snow begin reported, will increase in intensity going towards
midnight, diminishing a couple of hours after, light into the
early morning hours. Looking for snowfall accumulations on the
runways potentially up around 6 inches. Airport weather warnings
may be needed for snowfall rates of 1-2 inches per hour.

Outlook /Monday through Thursday/...Moderate to High

Washingtons Birthday: VFR. Breezy. SHRA likely.

Monday Night: Mainly VFR, with areas IFR possible. Breezy. SHRA
likely.

Tuesday: Mainly VFR, with areas IFR possible. Breezy. Slight
chance DZ.

Tuesday Night: Mainly VFR, with local IFR possible. Breezy.
Slight chance DZ.

Wednesday: Mainly VFR, with local MVFR possible. Breezy.

Wednesday Night: VFR. Chance SHRA.

Thursday: VFR. Slight chance SHRA.

&&

.MARINE...

Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Sunday Night/...

Poor visibility with gusty E-SE winds expected tonight in snow
and rain. Gusts could approach 30 kt. Rough seas expected to
build once more across the outer coastal waters Sunday. Gusty NW
winds develop in the wake of a departing low pressure, too.
Small Craft Advisories posted for all the waters at some point
tonight into Sunday.

Outlook /Monday through Thursday/...Moderate to High

Washingtons Birthday: Low risk for Small Craft Advisory winds
with gusts up to 25 kt. Areas of seas approaching 5 ft. Chance
of rain showers.

Monday Night: Winds less than 25 kt. Seas up to 5 ft. Rain
showers likely.

Tuesday: Winds less than 25 kt. Local rough seas. Slight chance
of drizzle.

Tuesday Night: Winds less than 25 kt. Areas of rough seas.
Slight chance of drizzle.

Wednesday: Winds less than 25 kt. Areas of rough seas. Slight
chance of rain showers.

Wednesday Night: Winds less than 25 kt. Local rough seas.
Chance of rain showers.

Thursday: Winds less than 25 kt. Seas locally approaching 5 ft.
Chance of rain showers.

&&

.CLIMATE...

Record Highest Observed Temperature for February...
(since records began)

Boston.........73 (02/24/2017)
Hartford.......73 (02/24/1985)
Providence.....72 (02/24/1985)
Worcester......69 (02/24/2017)

Record High Temperatures (Tuesday 20th / Wednesday 21st)...

February.......20th......21st.....

Boston.........68 (1930) 63 (1906)
Hartford.......69 (1930) 63 (1930)
Providence.....69 (1930) 63 (1930)
Worcester......65 (1930) 59 (1930)

Record Warmest Low Temperature...

February.......20th......21st.....

Boston.........46 (1930) 45 (1994)
Hartford.......50 (1981) 49 (1981)
Providence.....48 (1981) 50 (1981)
Worcester......47 (1981) 43 (2002)

&&

.BOX WATCHES/WARNINGS/ADVISORIES...

CT...Winter Storm Warning until 7 AM EST Sunday for CTZ002>004.
MA...Winter Storm Warning until 7 AM EST Sunday for MAZ011>013-
     016>021.
     Winter Weather Advisory until 7 AM EST Sunday for MAZ002>010-
     014-015-022-023-026.
RI...Winter Storm Warning until 7 AM EST Sunday for RIZ001>007.
MARINE...Small Craft Advisory from 7 AM to 2 PM EST Sunday for
     ANZ231>234.
     Small Craft Advisory from 8 AM to 1 PM EST Sunday for ANZ230.
     Small Craft Advisory from 7 AM to noon EST Sunday for ANZ236.
     Small Craft Advisory from 7 AM to 1 PM EST Sunday for ANZ235-
     237.
     Small Craft Advisory until 6 PM EST Sunday for ANZ250-256.
     Small Craft Advisory until 1 PM EST Sunday for ANZ251.
     Small Craft Advisory from midnight tonight to 10 PM EST Sunday
     for ANZ254.
     Small Craft Advisory until 10 PM EST Sunday for ANZ255.

&&

SYNOPSIS...Belk/Sipprell
NEAR TERM...Belk/Sipprell
SHORT TERM...Belk
LONG TERM...Sipprell
AVIATION...Belk/Sipprell
MARINE...Belk/Sipprell
CLIMATE...WFO BOX Staff
Hazardous weather outlook, Feb 17, 4:11 PM EST, 3 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Taunton MA
411 PM EST Sat Feb 17 2018

MAZ002>010-014-015-022-023-026-182115-
Western Franklin MA-Eastern Franklin MA-Northern Worcester MA-
Central Middlesex MA-Western Essex MA-Eastern Essex MA-
Western Hampshire MA-Western Hampden MA-Eastern Hampshire MA-
Southeast Middlesex MA-Suffolk MA-Barnstable MA-Dukes MA-
Northern Middlesex MA-
411 PM EST Sat Feb 17 2018

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM EST SUNDAY...

This Hazardous Weather Outlook is for northern and western interior
and southeast coastal Massachusetts excluding Nantucket.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

CTZ002>004-MAZ011>013-016>021-RIZ001>007-182115-
Hartford CT-Tolland CT-Windham CT-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Eastern Norfolk MA-
Northern Bristol MA-Western Plymouth MA-Eastern Plymouth MA-
Southern Bristol MA-Southern Plymouth MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-
411 PM EST Sat Feb 17 2018

...WINTER STORM WARNING IN EFFECT UNTIL 7 AM EST SUNDAY...

This Hazardous Weather Outlook is for Northern Connecticut...Rhode
Island excluding Block Island...and central interior Massachusetts.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MAZ024-RIZ008-182115-
Nantucket MA-Block Island RI-
411 PM EST Sat Feb 17 2018

This Hazardous Weather Outlook is for Block Island and Nantucket.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-182115-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
411 PM EST Sat Feb 17 2018

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Northwest Providence

When
February 17, 7:30 PM EST to February 18, 7:00 AM EST
Where
Northwest Providence forecast zone
Reported by
Trained Spotter
Coordinates
41.871, -71.579 (the zone’s center; the record gives no point)

From five to six inches of snow fell on Northwest Providence County.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Rhode Island in 2018Every state in 2018This day in weather historyWarnings in Rhode Island, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 741350.